Kansas, 2005

Tornado and Hail in Kansas, April 21, 2005

April 21, 2005 · NWS TOP · 14 events in 4 counties and zones

12 hail, 1 tornado, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 21, 3:00 AM CST, 10 hours 39 minutes earlier.

Area forecast discussion, Apr 21, 3:00 AM CST, 10 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
400 AM CDT THU APR 21 2005

.DISCUSSION...

TWO AREAS OF CONVECTION AT MIDNIGHT WERE PROGRESSING ACROSS EASTERN
KANSAS.  STORMS OVER SOUTHCENTRAL KANSAS FROM AFTERNOON HEATING WERE
WEAKENED AND DISSIPATED.  MEANWHILE STORMS FROM NORTHCENTRAL INTO
NORTHEAST KANSAS INCREASED ALONG AN EAST-WEST BOUNDARY WITH MOIST
SOUTHERLY INFLOW.

ONGOING ACTIVITY AT FORECAST TIME WILL CONTINUE TO LIFT NORTHEAST
AND WEAKEN BY MID-MORNING.  WITH BOUNDARY HOLDING NEAR THE
NEBRASKA BORDER...ANTICIPATE SCATTERED STORMS TO FIRE BY MID-DAY
ACROSS THE NORTHERN COUNTIES AND BECOME MORE NUMEROUS AND SEVERE AS
THEY DEVELOP SOUTHWARD INTO THE MOIST THETA-E AXIS WITH AFTERNOON
HEATING.

DRYLINE WILL SWEEP EAST DURING THE AFTERNOON AND EARLY EVENING
PUSHING STORMS INTO MISSOURI.  THERE WILL BE A PRECIP-FREE PERIOD
DURING THE EVENING UNTIL AFTER MIDNIGHT WHEN WRAP-AROUND MOISTURE
WITH THE UPPER LOW SWINGS SOUTH FROM NEBRASKA.  THIS WILL CREATE A
CHANCE FOR SHOWERS MOST AREAS FRIDAY MORNING BEFORE THE UPPER LOW
BEGINS TO FILL A DRIFT TO THE EAST.

CLOUDS ACROSS THE FORECAST AREA AT SUNRISE WILL BREAK SOME BY
NOON...ESPECIALLY OVER SOUTHERN PORTIONS OF THE AREA.  THIS WILL
ALLOW AFTERNOON HEATING TO PUSH TEMPERATURES INTO THE MID/UPPER
70S.  ABUNDANT MOISTURE...WARM TEMPERATURES...A SURFACE FRONT TO THE
NORTH AND OTHER OUTFLOW BOUNDARIES WILL SET THE STAGE FOR SEVERE
WEATHER THIS AFTERNOON PER SPC DISCUSSION.  HAVE INCLUDED SEVERE
WORDING IN ZONES FOR LARGE HAIL AND DAMAGING WINDS.  WILL ALSO
INCLUDE THE MENTION OF TORNADOES FOR ALL BUT THE NORTHCENTRAL
COUNTIES IN HAZARDS DISCUSSION.

NORTHWEST WINDS WILL BE GUSTY ON FRIDAY AND BRING MUCH COOLER AIR TO
THE FORECAST AREA WITH MOST HIGHS AROUND 60.  WINDS DROP OFF FRIDAY
NIGHT AS SURFACE RIDGE BEGINS TO BUILD IN FROM THE WEST AND
TEMPERATURES FALL INTO THE UPPER 30S.  THE SURFACE RIDGE WILL BE
CENTERED ACROSS THE AREA SUNDAY MORNING...AND WILL HAVE TO EVALUATE
WHETHER TEMPERATURES MIGHT BE LOWERED MORE WITH CLEAR SKIES.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 21, 12:32 PM CST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
132 PM CDT THU APR 21 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-221000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
132 PM CDT THU APR 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE LIKELY ACROSS MUCH OF THE AREA THIS
AFTERNOON CONTINUING INTO THE EVENING HOURS OVER EASTERN PORTIONS OF
THE AREA.  LARGE HAIL AND DAMAGING WINDS WILL ACCOMPANY THE STRONGEST
THUNDERSTORMS WITH EVEN SOME TORNADOES POSSIBLE ESPECIALLY NORTH OF
INTERSTATE 70.

THE SEVERE WEATHER THREAT SHOULD DIMINISH RAPIDLY DURING THE
EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THIS AFTERNOON AND EARLY EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Special weather statement, Apr 21, 10:36 AM CST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1136 AM CDT THU APR 21 2005

KSZ008>012-020>024-034-212200-
BROWN-CLAY-CLOUD-JACKSON-MARSHALL-NEMAHA-OTTAWA-POTTAWATOMIE-
REPUBLIC-RILEY-WASHINGTON-
INCLUDING THE CITIES OF...CLAY CENTER...CONCORDIA...HIAWATHA...
MANHATTAN AND MARYSVILLE
1136 AM CDT THU APR 21 2005

TORNADO WATCH NUMBER 175 IS IN EFFECT UNTIL 500 PM CDT
AND INCLUDES THE FOLLOWING COUNTIES...

REPUBLIC              WASHINGTON            NEMAHA
MARSHALL              BROWN                 CLOUD
JACKSON               CLAY                  RILEY
POTTAWATOMIE          OTTAWA

SOME CITIES IN THE WATCH ARE...

MANHATTAN             CLAY CENTER           CONCORDIA
MARYSVILLE            HIAWATHA

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

The radar

The Topeka radar (KTWX), 56 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

12 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Pottawatomie

When
April 21, 1:39 PM CST
Where
Pottawatomie County, Wheaton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.500, -96.317

Hail, Nemaha

When
April 21, 2:13 PM CST
Where
Nemaha County, 8 mi SW of Corning
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.567, -96.133

Hail, Nemaha

When
April 21, 2:15 PM CST
Where
Nemaha County, 3 mi S of Corning
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.600, -96.033

Hail, Nemaha

When
April 21, 2:15 PM CST
Where
Nemaha County, Corning
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.650, -96.033

Hail, Jackson

When
April 21, 2:35 PM CST
Where
Jackson County, 1 mi S of Soldier
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.517, -95.967

Tornado, Nemaha

When
April 21, 2:48 PM CST to 2:49 PM CST
Where
Nemaha County, 3 mi NW of Corning
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
STORM CHASER
Coordinates
39.683, -96.067

Very weak tornado briefly touched down. It caused little to no damage as it traveled across open country.

Hail, Jackson

When
April 21, 2:55 PM CST
Where
Jackson County, 8 mi N of Holton
Measured
1.75 in hail
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
39.583, -95.750

Hail damaged windshields and roofs of some outbuildings.

Hail, Nemaha

When
April 21, 2:55 PM CST
Where
Nemaha County, Wetmore
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.633, -95.800

Hail, Jackson

When
April 21, 2:55 PM CST
Where
Jackson County, 6 mi NNE of Holton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.550, -95.700

Hail, Jackson

When
April 21, 3:08 PM CST
Where
Jackson County, 6 mi NNE of Holton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.550, -95.700

Hail, Jackson

When
April 21, 3:10 PM CST
Where
Jackson County, 2 mi S of Whiting
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.550, -95.617

Hail, Jackson

When
April 21, 3:20 PM CST
Where
Jackson County, 2 mi S of Whiting
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.550, -95.617

Hail covered the ground.

Thunderstorm Wind, Jefferson

When
April 21, 3:53 PM CST
Where
Jefferson County, Nortonville
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.417, -95.333

Hail, Jefferson

When
April 21, 3:53 PM CST
Where
Jefferson County, Nortonville
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.417, -95.333

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyThe tornado archive for Kansas, 2005Warnings in Kansas, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448289, 5448290, 5448291, 5448292, 5448293, 5448294, 5448295, 5448296, 5448297, 5448298, 5448299, 5448381, 5448382, 5448383.